Texas, 2011Dust Storm and Damaging Winds in Texas, June 12, 2011
June 12, 2011 · NWS LUB · 6 events in 4 counties and zones
On the evening of the 12th, isolated storms developed in the southwestern South Plains and tracked east-northeast. These storms produced severe wind gusts in Terry County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of the 12th, isolated storms developed in the southwestern South Plains and tracked east-northeast. These storms produced severe wind gusts in Terry County. Additionally, a haboob was generated by the strong surface winds from the thunderstorms. A widespread area across Terry, Hockley, Lynn and Lubbock counties reported visibilities near zero at times due to blowing dust with the passage of the haboob.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 5:47 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 12, 5:47 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT SUN JUN 12 2011
.UPDATE...
CONTINUE TO MONITOR SCATTERED CONVECTION APPROACHING THE
SOUTHWESTERN SOUTH PLAINS. THE INFLUENCE OF A LINGERING DRY
AIRMASS OVER THE SOUTH PLAINS IS NOW TAKING ITS TOLL ON THE
CONVECTION...AND A GENERAL WANING TREND IS OBSERVED. YET
PROXIMITY OF CONVECTION CONTINUES TO WARRANT A SLIGHT CHANCE
MENTION OVER THE WESTERN ZONES WHERE VERY HIGH-BASED CONVECTION
COULD RESULT IN GUSTY WINDS.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST AT KLBB. HIGH-BASED CONVECTION WITH A
POTENTIAL THREAT FOR LOCALIZED/GUSTY WINDS WILL REMAIN WEST OF THE
TERMINAL. CONCERNS REMAIN AT KCDS FOR REDUCED VIS IN SMOKE. WILL
INTRODUCE IFR VIS RESTRICTIONS THERE BETWEEN 13/10-14Z WHEN THE
DEPTH OF BOUNDARY LAYER WILL BE MIN AND FAVORABLE SOUTHWEST WINDS
WILL LIKELY ADVECT SMOKE OVER THE TERMINAL.
&&
.PREV DISCUSSION... /ISSUED 543 PM CDT SUN JUN 12 2011/
UPDATE...
HAVE UPDATED GRIDS/FORECAST TO REFLECT CURRENT TRENDS.
A CONVECTIVE COMPLEX HAS DEVELOPED OVER THE UPPER TRANS PECOS AND
SOUTHEASTERN NEW MEXICO. NEW DEVELOPMENT IS NOW OCCURRING WITHIN
30 MILES OF THE SOUTHWESTERN FA. IN ADDITION...SATELLITE IMAGERY
SHOWS INCREASINGLY VERTICAL CU NORTHWARD TOWARD THE EXTREME
SOUTHWESTERN PANHANDLE/NORTHWESTERN SOUTH PLAINS WHERE THE 18Z
WRF-NAM DEPICTS A LIGHT CONVECTIVE QPF SIGNAL.
THE ONGOING STORMS...WHICH DEVELOPED WITHIN A LOCALIZED/NARROW
TONGUE OF MOISTURE ALONG THE PECOS RIVER VALLEY...IS PROGRESSING
NORTHEASTWARD INTO AN INCREASING DRY/DEEPLY MIXED AIRMASS WITH
MINIMAL/WEAK INSTABILITY BETWEEN 100-500 J/KG. THUS THE LONGEVITY
OF THIS ACTIVITY IS QUESTIONABLE...BUT NWP AND CURRENT TRENDS SUGGEST
SOME HIGH-BASED SHOWERS/THUNDERSTORMS MAY SPREAD INTO THE
SOUTHWESTERN ZONES BEFORE DISSIPATING. FORECAST PROFILES SHOW
LCL/S UPWARDS OF 500 MB AND FAVOR THE DEVELOPMENT OF COLD POOLS
WHICH COULD CONTRIBUTE TO DOWNBURST WINDS/BLOWING DUST.
PREV DISCUSSION... /ISSUED 354 PM CDT SUN JUN 12 2011/
SHORT TERM...
BUILDING HEIGHTS ALOFT WILL LIKELY KEEP CONVECTION AT BAY FOR THE
REST OF TODAY. RIDGING ALOFT HAS KEPT THE DRYLINE FROM SURGING FAR
INTO THE AREA FROM NEW MEXICO THIS AFTERNOON. CONDITIONS THIS
AFTERNOON ARE SIMILAR TO YESTERDAY. SURFACE INSTABILITY HAS
CLIMBED TO AROUND 2000 J/KG OFF THE CAPROCK WITH VALUES BELOW
1000 J/KG ON THE CAPROCK WITH LITTLE TO NO CAP. THE LIFT WILL
CONTINUE TO VERY WEAK TO NONEXISTENT. THE ONLY DECENT LIFT WILL BE
FROM CONVERGENCE ALONG THE DRYLINE. WITH LITTLE MOISTURE IN THE
ATMOSPHERE...THERE MAY SOME HIGH LEVEL CU DEVELOPMENT LATER THIS
AFTERNOON. HOWEVER...DO NOT EXPECT MUCH OUT OF THIS CU
DEVELOPMENT. MOST CONVECTION WILL DRIFT NORTH OF THE DAVIS
MOUNTAINS BUT MOST LIKELY WILL NOT MAKE IT INTO THE FA. A LOW
LEVEL JET WILL KEEP SURFACE WINDS BREEZY OVERNIGHT. THIS WILL
LIKELY KEEP OVERNIGHT TEMPERATURES ELEVATED EXCEPT FOR AREAS NEAR
THE STATE LINE WHERE WINDS COULD GO LIGHT. THERE WILL BE SURFACE
CYCLOGENESIS TOMORROW AFTERNOON ACROSS KANSAS LEADING TO BREEZY
SURFACE WINDS IN WEST TEXAS AND ANOTHER HOT DAY. JDV
LONG TERM...
HOT CONDITIONS WILL CONTINUE INTO TUESDAY AS THE RIDGE STARTS TO
BREAK DOWN AND HEIGHTS SLOWLY START TO FALL. AT THE SAME TIME...
MODELS CONTINUE TO STALL A WEAK COLD FRONT FROM NORTHWEST TO
SOUTHEAST ACROSS THE TEXAS PANHANDLE DURING THE DAY. THIS FRONT
WILL MAKE SOUTHWARD PROGRESS OVERNIGHT TUESDAY INTO WEDNESDAY
MORNING BUT THE MODELS CONTINUE TO DIFFER ON THE SPEED AND POINT
WHERE THE FRONT WILL STALL OUT. GFS AND CMC BOTH STALL THE FRONT
OUT NORTH OF THE AREA DURING THE DAY WHILE THE ECMWF AND NAM PUSH
THE FRONT THROUGH THE ENTIRE AREA. WILL LEAN TOWARDS THE HIGHER
RESOLUTION NAM FOR THE SURFACE WIND FIELD IN THE GRIDS WHICH
PUSHES THE FRONT THROUGH ALL BUT THE FAR SOUTHERN COUNTIES OF THE
FORECAST AREA BY 12Z WEDNESDAY. CONFIDENCE IN POPS FOR WEDNESDAY
ALSO REMAINS LOW...ALTHOUGH SLOWLY INCREASING WITH TIME MAINLY DUE
TO THE FACT THERE IS LITTLE IN THE WAY OF UPPER-LEVEL SYSTEMS TO
PROVIDE MESOSCALE LIFT TO AID IN STORM INITIATION. ON THE FLIP-
SIDE...CONVERGENCE ALONG THE FRONT MAY BE STRONG ENOUGH TO GET
SURFACE-BASED CONVECTION TO DEVELOP. WILL HOLD OFF ONCE AGAIN
ADDING POPS FOR WEDNESDAY/WED NIGHT AS A RESULT BUT DID TREND
TEMPERATURES DOWN A BIT CLOSER TO ENSEMBLE MOS GUIDANCE NUMBERS.
WARM FRONT RAPIDLY MIXES NORTHWARD DURING THE MORNING THURSDAY AS
MODELS HAVE BACKED OFF FROM NORTHWEST FLOW OVER THE REGION FOR END
OF THE WEEK. THIS MEANS A QUICKER RETURN TO TEMPERATURES ABOVE
NORMAL AND APPROACHING THE CENTURY MARK ONCE AGAIN. GFS AND ECMWF
TRY TO PUSH ANOTHER FRONT INTO THE SOUTHERN PLAINS BY THE END OF
THE WEEK BUT STALL IT OUT WELL TO THE NORTH OF THE AREA. RIGHT
NOW...EXTENDED IS STARTING TO LOOK LIKE MORE OF THE SAME OF HOT...
BREEZY...AND DRY.
JORDAN
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED TOMORROW
AFTERNOON MOSTLY FOR AREAS ON THE CAPROCK. VERY HOT TEMPERATURES
AND DRY SURFACE AIR WILL CAUSE RELATIVE HUMIDITIES TO DROP INTO
THE SINGLE DIGITS WITH TEENS OFF THE CAPROCK. SURFACE CYCLOGENESIS
OVER KANSAS WILL LEAD TO BREEZY WINDS ACROSS THE AREA. WIND SPEEDS
MAY BRIEFLY EXCEED CRITICAL VALUES INTERMITTENTLY DURING THE
AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 63 101 62 99 64 / 20 10 10 0 0
TULIA 67 102 66 99 66 / 10 10 10 0 10
PLAINVIEW 67 101 67 101 68 / 10 10 0 0 0
LEVELLAND 66 103 67 102 68 / 20 10 0 0 0
LUBBOCK 71 102 69 102 69 / 10 10 0 0 0
DENVER CITY 65 103 68 102 68 / 20 10 0 0 0
BROWNFIELD 67 104 69 103 68 / 20 10 0 0 0
CHILDRESS 72 105 73 105 71 / 0 10 0 0 10
SPUR 70 103 72 105 70 / 10 10 0 0 10
ASPERMONT 71 107 73 105 72 / 10 10 0 0 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Jun 12, 4:32 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT SUN JUN 12 2011
TXZ021>044-132245-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
532 PM CDT SUN JUN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING...MAINLY ACROSS THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE AND THE WESTERN SOUTH PLAINS. SOME OF
THESE STORMS COULD BECOME STRONG TO SEVERE WITH LOCALIZED DAMAGING
WIND GUSTS AND REDUCED VISIBILITIES FROM BLOWING DUST BEING THE
PRIMARY THREATS.
FIRE WEATHER
BREEZY SOUTHERLY WINDS WILL COMBINE WITH HOT TEMPERATURES...DRY
AIR...AND EXTREMELY CURED FUELS TO CREATE AN ELEVATED FIRE DANGER
ACROSS THE EXTREME SOUTHWEST PANHANDLE AND WESTERN SOUTH PLAINS
THIS AFTERNOON AND EVENING. THUS...A RANGE LAND FIRE DANGER
STATEMENT IS IN EFFECT FOR THE EXTREME SOUTHWEST PANHANDLE AND
WESTERN SOUTH PLAINS THROUGH 9 PM CDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE LIMITED SEVERE WEATHER THREAT SPOTTER ACTIVATION IS
NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 12, 6:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT SUN JUN 12 2011
TXZ033-039-040-130045-
COCHRAN-TERRY-YOAKUM-
722 PM CDT SUN JUN 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN...YOAKUM AND TERRY
COUNTIES...
AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HIGH BASED SHOWERS AND STRONG THUNDERSTORMS...ROUGHLY CENTERED 11 MILES
SOUTHWEST OF PLAINS...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PATCHY BLOWING DUST...ARE POSSIBLE NEAR
THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Thunderstorm Wind, Terry
- When
- June 12, 6:50 PM CST
- Where
- Terry County, 9 mi E of Wellman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.050, -102.275
The public reported an estimated wind gust to 60 mph with near zero visibility within blowing dust. No damage was reported.
Dust Storm, Terry
- When
- June 12, 6:50 PM CST to 7:50 PM CST
- Where
- Terry forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Dust Storm, Hockley
- When
- June 12, 6:50 PM CST to 7:50 PM CST
- Where
- Hockley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Dust Storm, Lynn
- When
- June 12, 6:50 PM CST to 7:50 PM CST
- Where
- Lynn forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Dust Storm, Lubbock
- When
- June 12, 6:50 PM CST to 7:50 PM CST
- Where
- Lubbock forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Thunderstorm Wind, Terry
- When
- June 12, 6:55 PM CST
- Where
- Terry County, Gomez
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.380
An emergency manager estimated wind gusts to 70 mph in Gomez. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, June 12 to 13, 2011$485,000 · EF2 · 25 events
- Heat in Texas, June 12, 20111 death · 1 event
- Wildfire in New Mexico, June 12 to 28, 2011$2.5 million · 1 event
- Hail and Damaging Winds in Virginia, June 12, 2011$160,000 · 1.75 in hail · 14 events
- Wildfire in Louisiana, June 12 to 20, 2011$250,000 · 1 event
- Tornadoes and Hail in Pennsylvania, June 12, 2011$40,000 · EF1 · 10 events
- Hail and Damaging Winds in Wyoming, June 12, 2011$127,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 12, 2011$78,000 · 1.75 in hail · 16 events
- Tornadoes and Hail in Maryland, June 12, 2011$78,000 · EF0 · 16 events
- Hail and Damaging Winds in Georgia, June 12 to 17, 2011$52,000 · 1.75 in hail · 16 events
- Lightning Strike in Illinois, June 12, 2011$100,000 · 1 event
- Damaging Winds in Mississippi, June 12, 2011$73,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318378, 318380, 318381, 318382, 318383, 318379.